Alert archive / Florida / Tornado Warnings in 1999

Tornado Warning 4, NWS Tallahassee, FL

January 2, 1999Bay County, Florida

NWS Tallahassee, FL issued this tornado warning at Jan 2, 1999, 2:56 PM CST for Bay County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 1999, 2:56 PM CST (20:56 UTC)
Expired
Jan 2, 1999, 3:55 PM CST
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Bay County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 9:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTLH 022055 RRA
TORTLH
FLC005-022155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  BAY COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 355 PM CST (455 PM EST)

* AT 251 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 15 MILES EAST OF LYNN HAVEN OR 6 MILES SOUTH OF
  YOUNGSTOWN... MOVING NORTHEAST AT 45 MPH.

  THIS TORNADO WILL REACH
  BAYOU GEORGE...      BY 305 PM CST
  YOUNGSTOWN...        BY 315 PM CST

  AT 251 PM CST... DOPPLER RADAR DETECTED A SECOND POSSIBLE TORNADO
  ABOUT 5 MILES SOUTH OF CALLAWAY MOVING NORTHEAST AT 45 MPH.

  THIS TORNADO WILL REACH CALLAWAY BY 300 PM CST.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING.  ABANDON VEHICLES.  AS A LAST RESORT...SEEK REFUGE IN
A CULVERT...DITCH...OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.  BEWARE THE THREAT OF RISING WATER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 2, 2:25 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 2, 2:25 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EST SAT JAN 2 1999

...COASTAL FLOOD WATCH AND SPECIAL MARINE WARNING IN EFFECT FOR CWA
AND OFFSHORE WATERS...

MODELS IN GOOD AGREEMENT AT UPR LVLS ON SYSTEM TO MOVE QUICKLY THRU
THE GULF STATES...ACCOMPANIED BY SIGNIFICANT PCPN...TSTRMS...
POSSIBILITY OF SEVERE WEATHER. NUMEROUS REPORTS OF SVR WX W OF THE
FA TELL US WE NEED TO GET READY FOR SOME OF THE SAME. MODELS
INDICATE STRONGEST PUSH OF ENERGY FROM NOW TO 00Z...WITH
CONSIDERABLE WEAKENING AFTERWARDS. NGM CONTINUES TO FCST STRONGEST
LO LVL WINDS ACRS APALACHEE BAY THIS EVENING...WITH 40 TO 45 KTS
POSSIBLE (ETA IS WEAKER). EXPERIMENTAL AVN STORM SURGE GUIDANCE
WORSE CASE SCENARIO/LOCATION NOW INDICATING MAX 2.2 FEET ABOVE
NORMAL FROM 00Z TO 03Z AT ST MARKS. (NORMAL TIDE CYCLE FORECASTS
LOW TIDE OF -0.8 AT 511 PM AT ST MARKS WITH A HIGH TIDE AT 130 AM
OF 1.5 TONIGHT.) TAKING INTO ACCOUNT FCST SURGE AND TIDES...
ANTICIPATE ONLY MINOR COASTAL FLOODING 8PM TO MIDNIGHT...NEAR ST
MARKS...WITH NO PROLONGED FLOOD THREAT.

AS FOR SVR THREAT...CURRENT RADAR SHOWS MDTLY STRG TSTRM CELLS MOVG
NNE OVER WRN PORTIONS OF THE FA. PAST FEW MINUTES HAVE SEEN HINTS
OF WEAKENING IN CELLS OFF BAY COUNTY...BUT AM WARY OF HINTS. MAIN
N/S ORIENTED SQUALL LINE RUNNING THRU DFS WITH WEAKER LINE AHEAD OF
THIS FROM PFN TO DHN. MODELS CONTINUE TO SHOW BEST LIFT AT OOZ...
WITH SUSPICIOUSLY BENIGN VALUES OF STABILITY. ETA SHOWS BEST
HELICITY WELL TO THE NORTH OF THE FA...WHILE LIS IN -2 TO -4 RANGE
COINCIDE WITH BEST CAPES OF 2000 J/KG OFFSHORE...LOWER VALUES
ONSHORE. BOTTOM LINE...DYNAMICS DO NOT COME TOGETHER OVER THE FA TO
BEST SUPPORT WIDESPREAD SVR WEATHER. COULD STILL SEE SOME ISOLD TO
SCTD SVR TSTRMS WITH WINDS DAMAGE AND POTENTIAL FOR TORNADOES.

GUIDANCE TEMPS LOOK REASONABLE. RECOMMEND AT LEAST LIKELY POPS THRU
THIS EVENING. PCPN SHUD START TO DIMINISH BY MIDNIGHT.

AFD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:55 PM CSTTornado WarningTAEBay55 min
Jan 2, 2:35 PM CSTTornado WarningTAEWashington60 min
Jan 2, 3:07 PM CSTTornado WarningTAEJackson63 min

Nearby

Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.